Illinois, 2012

Excessive Heat in Illinois, July 31, 2012

July 31, 2012 · NWS LSX · 4 events in 4 counties and zones

A two-day heat wave hit the last day of July and continued into August 1. High temperatures ranged from 100 - 105 with the Heat Index around 105.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A two-day heat wave hit the last day of July and continued into August 1. High temperatures ranged from 100 - 105 with the Heat Index around 105.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 31, 11:56 AM CST, 4 minutes earlier.

Area forecast discussion, Jul 31, 11:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1256 PM CDT TUE JUL 31 2012

.UPDATE...
ISSUED AT 1255 PM CDT TUE JUL 31 2012

WITH WEAK COLD FRONT SINKING TO THE SOUTH TOWARDS FORECAST AREA
AND OUTFLOW BOUNDARY OVER CENTRAL IL...MOVING TO THE WEST AND
SOUTHWEST...SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING OVER SOUTHWESTERN IL. SO PUT IN SLIGHT
CHANCE POPS FOR THIS AREA. WITH DECENT CAPES...LITTLE CINH AND
SHORTWAVE SLIDING INTO REGION...COULD SEE SOME ISOLATED SEVERE
STORMS WITH MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.
OTHERWISE...DEALING WITH THE HOT TEMPS FOR TODAY...STILL EXPECT
HIGHS IN THE UPPER 90S TO NEAR 105 IN SOME LOCATIONS. ONLY FLY IN
OINTMENT WILL BE THE CONVECTION AND CLOUDS THAT ARE EXPECTED WITH
IT...WHICH COULD KEEP TEMPS A BIT LOWER IN THE EAST...BUT WILL
LEAVE AS IS FOR NOW.

BYRD
&&

.SHORT TERM...
ISSUED AT 323 AM CDT TUE JUL 31 2012
(TODAY-THURSDAY)

FORECAST LOOKS ON TRACK FOR TODAY WITH NEAR RECORD HIGHS IN THE STL
METRO AREA.  COLUMBIA RECORD HIGH IS 108...AND THAT DOESN'T LOOK
LIKE IT'S IN JEOPARDY...HOWEVER THE 103 RECORD FOR TODAY IN STL IS
ATTAINABLE WITH 850MB TEMPS IN EXCESS OF 25C.  CLOUDS AND PRECIP
SHOULD STAY SOUTHWEST OF THE AREA TODAY...AND THE WEAK COLD FRONT
WHICH IS FORECAST TO DRIFT THROUGH THE AREA LATE THIS AFTERNOON/THIS
EVENING DOESN'T LOOK TO PRODUCE ANYTHING MORE THAN AN ISOLATED
SHOWER OR STORM OVER SOUTHEAST MISSOURI.

NORTHWEST FLOW UPPER LEVEL PATTERN CONTINUES THROUGH THURSDAY WITH
LOW LEVEL THERMAL RIDGE TRYING TO NOSE INTO CENTRAL AND EASTERN
MISSOURI.  TEMPERATURES/PRECIP CHANCES WILL CONTINUE TO BE
CHALLENGING.  WEAK NOCTURNAL LOW LEVEL JET WILL TRY TO FORCE
CONVECTION EACH NIGHT...AND MODELS SEEM TO HAVE AN UNENDING SUPPLY
OF SHORTWAVES RIPPLING BY IN THE NORTHWEST FLOW.  THE BEST CHANCE
FOR PRECIP THROUGH FRIDAY MIGHT BE LATE WEDNESDAY NIGHT AND LATE
THURSDAY NIGHT INTO FRIDAY AS SHORTWAVES MOVING OVERHEAD COINCIDE
WITH THE BEST LOW LEVEL FORCING FROM THE JET.  HOWEVER...HAVE
REMAINED CONSERVATIVE WITH POPS PREFERRING NOT TO GO HIGHER THAN
SLIGHT CHANCE/LOW CHANCE DUE TO THE PERSISTENT DROUGHT CONDITIONS.

CARNEY
&&

.LONG TERM...
ISSUED AT 323 AM CDT TUE JUL 31 2012
(FRIDAY-MONDAY)

PATTERN SHIFTS TO ZONAL FLOW BY FRIDAY AS THE UPPER RIDGE GETS
SUPPRESSED TO THE SOUTHWEST.  THIS WILL ALLOW A RATHER VIGOROUS
SHORTWAVE TO DIVE SOUTHEAST FROM SASKATCHEWAN ACROSS THE UPPER
MIDWEST...PUSHING A COOLER AIRMASS DOWN THROUGH THE NORTHERN PLAINS
SATURDAY AND INTO OUR REGION ON SUNDAY.  THE COLD FRONT MAY GO
THROUGH WITH SOME THUNDERSTORMS SO CHANCE POPS IN GOING FORECAST
LOOK ENTIRELY APPROPRIATE.  ECMWF HAS 850MB TEMPS FALLING INTO THE
MID-UPPER TEENS.  ANY NORMAL SUMMER I'D DROP HIGH TEMPS INTO THE 80S
FOR SUNDAY...HOWEVER THIS SUMMER I'M RELUCTANT TO DROP TEMPERATURES
BELOW 90.  ECMWF BRINGS 850MB TEMPS BACK UP INTO THE LOW 20S ALMOST
IMMEDIATELY ON MONDAY...SO ANY RELIEF FROM THE 90+ DEGREE HEAT LOOKS
SHORT-LIVED.

CARNEY
&&

.AVIATION...
ISSUED AT 1255 PM CDT TUE JUL 31 2012

ISOLATED THUNDERSTORM ACTIVITY SHOULD REMAIN EAST OF TAF SITES. SO
SHOULD SEE DRY...VFR CONDITIONS THROUGH THE PERIOD. ONLY FORECAST
ISSUE WILL BE THE WINDS. WINDS TO BECOME NORTHWESTERLY AT KUIN
THIS AFTERNOON...THEN VEER TO THE NORTH...THEN EAST AS FRONT SINKS
SOUTH. AS FOR TAF SITES ALONG I-70 CORRIDOR...WINDS HAVE REMAINED
LIGHT AND VARIABLE...BUT ARE EXPECTED TO PICKUP A BIT TOWARDS
SUNSET FROM THE NORTH...THEN VEER TO THE EAST OVERNIGHT.

SPECIFICS FOR KSTL...ISOLATED THUNDERSTORM ACTIVITY SHOULD REMAIN
EAST OF METRO AREA. SO SHOULD SEE DRY...VFR CONDITIONS THROUGH THE
PERIOD. ONLY FORECAST ISSUE WILL BE THE WINDS. LIGHT AND VARIABLE
WINDS TO PERSIST THROUGH 01Z...THEN PICKUP A BIT FROM THE
NORTH...THEN VEER TO THE EAST BY 06Z AND REMAIN THAT WAY THROUGH
REST OF FORECAST PERIOD AS SURFACE RIDGE BUILDS IN.

BYRD
&&

.CLIMATE...
ISSUED AT 323 AM CDT TUE JUL 31 2012

RECORD HIGHS TODAY

      RECORD   YEAR
STL    103     1970
COU    108     1980
UIN    103     1988
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR JEFFERSON MO-ST.
     CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MADISON IL-MONROE
     IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 31, 11:43 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1243 PM CDT TUE JUL 31 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1243 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHWESTERN
ILLINOIS THIS AFTERNOON THROUGH EARLY THIS EVENING. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE WITH THE PRIMARY THREATS BEING
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.

HEAT INDEX READINGS ARE EXPECTED TO CLIMB TO AROUND 105 DEGREES
IN THE ST. LOUIS METRO AREA...AND BETWEEN 97 AND 104 DEGREES
ELSEWHERE. A HEAT ADVISORY REMAINS IN EFFECT FOR THE ST. LOUIS
METRO AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES WILL CLIMB TO AROUND 100 DEGREES OVER THE AREA
THURSDAY INTO SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SOUTHEAST MISSOURI INTO
SOUTHERN ILLINOIS ON FRIDAY AND ACROSS MUCH OF THE REST OF THE
AREA SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

BYRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 excessive heat. Local standard time, as filed.

Excessive Heat, Madison

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Excessive Heat, Monroe

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Excessive Heat, St. Clair

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Excessive Heat, Randolph

When
July 31, 12:00 PM CST to 11:59 PM CST
Where
Randolph forecast zone
Reported by
AWOS
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400293, 400294, 400295, 400296.